Format

Send to

Choose Destination
See comment in PubMed Commons below
Crit Rev Toxicol. 1995;25(3):207-35.

Idiosyncratic liver toxicity of nonsteroidal antiinflammatory drugs: molecular mechanisms and pathology.

Author information

1
Institute of Toxicology, Swiss Federal Institute of Technology, Schwerzenbach.

Abstract

This review explores the clinical hepatic pathology associated with the use of nonsteroidal antiinflammatory drugs (NSAIDs), possible cellular and molecular mechanisms of injury, and future challenges. NSAIDs comprise a group of widely used compounds that have been associated with rare adverse reactions in the liver, including fulminant hepatitis and cholestasis. These reactions are idiosyncratic, mostly independent of the dose administered, and host-dependent. The mechanisms responsible for the initiation and perpetuation of NSAID-induced hepatotoxicity remain poorly understood and have been largely inferred from clinical manifestation. A mounting body of evidence, however, indicates that many acidic NSAIDs are metabolized to reactive acyl glucuronides that can form covalent adducts with plasma proteins and hepatocellular proteins. In hepatocytes cocultured with lymphocytes, these NSAID-altered proteins can become antigenic. Thus, long-lived, drug-altered proteins may act as immunogens and produce cytotoxic T-cell-mediated or antibody-dependent, cell-mediated toxicity in susceptible patients. Alternatively, individual abnormalities in metabolism or disposition of some NSAIDs may lead to the formation or accumulation of toxic metabolites. Additional work with transgenic animal models is needed to permit better understanding of the general and specific risk factors involved in the pathogenesis of the idiosyncratic liver injuries related to NSAIDs and other drugs.

PMID:
7576152
DOI:
10.3109/10408449509089888
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center